This information is for people who may need to give a person with diabetes an injection of glucagon during a low blood sugar emergency.
If you find someone with diabetes unconscious and suspect low blood sugar, do not take time to check the person's blood sugar level before giving him or her glucagon. You will do no harm by giving him or her glucagon, even if his or her blood sugar level turns out not to be low—meaning that something else caused the person's loss of consciousness. But the longer you wait to treat severe low blood sugar, the greater the chance of serious side effects such as heart attack or stroke.
You may want to have two glucagon kits available in case you make a mistake while you are preparing the medicine. Glucagon has to be given immediately after it is prepared—it cannot be prepared ahead of time. Always check the expiration date on the kit.
If the person with diabetes is unconscious, give them the glucagon shot, then immediately call 911 or other emergency services. If emergency services have not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
Practice giving your partner or child an insulin injection at least once a month so you will not be afraid if you need to give someone glucagon in an emergency.
Keep this information with the glucagon medicine, and review these steps often.
To prepare a glucagon injection
Glucagon medicine comes in two types of packages.
The following are instructions for preparing glucagon when you have a package with two bottles.
To give an injection of glucagon
Glucagon is given just like an injection of insulin and can be given in the same areas of the body as insulin. Follow the steps below to give an injection of glucagon.
After you give the glucagon shot, immediately call 911 or other emergency services. If emergency services have not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
Any time a person with diabetes gets glucagon, he or she should talk to a doctor to try to find out what caused the low blood sugar episode. Possible causes include missing a meal, injecting insulin into a blood vessel, having an illness other than diabetes, having liver or kidney damage, exercise, or taking a new medicine.
|Primary Medical Reviewer||John Pope, MD - Pediatrics|
|Specialist Medical Reviewer||David C.W. Lau, MD, PhD, FRCPC - Endocrinology|
|Last Revised||October 1, 2010|
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.